Case Report

FDA Black Box, VA Red Ink? A Successful Service-Connected Disability Claim for Chronic Neuropsychiatric Adverse Effects From Mefloquine

More veterans are likely to present to the VA with service-connected claims for adverse effects related to exposure to a prophylactic antimalarial drug commonly used by the military for more than 2 decades.

Author and Disclosure Information

 

References

Mefloquine is a synthetic antimalarial drug structurally related to quinine. The drug was developed by the Walter Reed Army Institute of Research during a decades-long program that started during the Vietnam War in response to concerns of rising resistance to chloroquine.1

The prelicensing clinical testing of mefloquine, originally known as WR 142,490, was conducted in part among U.S. military service members.2,3 Soon after receiving FDA approval in 1989, under the brand name Lariam, it was recommended for use within the U.S. military.4 Over the following 2 decades, mefloquine was a common exposure during military deployments to malaria endemic areas.

Although the original U.S. mefloquine drug label noted that neuropsychiatric reactions could occur with use, changes to the drug label mandated by the FDA in July 2013, including a black box warning, described a potential for these to persist long after the drug has been discontinued.5,6 These changes have served to reinforce earlier U.S. military policy changes beginning in 2009 that deprioritized use of the drug in favor of safer and better-tolerated antimalarials. Consequently, more than a quarter century after its introduction, mefloquine now is only rarely prescribed to members of the U.S. military.7

In addition to limiting current use of the drug, the recent boxed warning may have important implications for service-connected disability claims adjudication by the VA for veterans previously exposed to the drug. This report presents a case of a nondeployed veteran exposed to mefloquine during an early military postmarketing study who developed chronic neuropsychiatric symptoms linked to the drug that were recently deemed service-connected. This report concludes with some comments on the likely implications of this case for future similar disability claims.

Case Presentation

In 2014, a 56-year-old nondeployed U.S. Marine Corps veteran submitted a claim to the VA for disabling conditions. The veteran alleged these conditions were due to his exposure to mefloquine while in military service more than 2 decades earlier. The veteran enlisted in 1975 and experienced a motor vehicle accident with prolonged loss of consciousness in 1978 but had no other significant medical history.

Thirteen years later, stationed in Hawaii in 1991, he was encouraged to volunteer for a double-blinded postmarketing study, evaluating the adverse effects (AEs) of chloroquine and mefloquine.8 As documentation following the trial revealed, he was randomly assigned to the mefloquine arm and received a loading dose of 250 mg daily for 3 days, followed by 250 mg per week for 11 weeks.

During the study he experienced insomnia, abnormal dreams, and nightmares. He also developed symptoms of anxiety, depression, cognitive dysfunction, and changes in personality—including anger and irritability—that were severe enough to be noted by his family members. The patient had not been advised of the significance of these symptoms and therefore did not report them during the clinical trial, nor did he report their intermittent presence after the study’s conclusion through his retirement in 1996, fearing adverse career consequences. Subsequent exacerbations of these chronic symptoms later contributed to the patient’s loss of civilian employment in 2010.

After becoming aware of the 2013 boxed warning that these chronic symptoms could be due to his earlier exposure to mefloquine, the veteran sought evaluation by a VA clinician. On evaluation, the clinician noted no history of deployment, and no history of posttraumatic stress disorder (PTSD) criteria A stressors, and posited that the veteran’s chronic neuropsychiatric symptoms were most likely a consequence of his earlier use of mefloquine. The VA subsequently awarded the veteran 50% disability for an anxiety disorder characterized by chronic sleep impairment and frequent panic attacks, attributing these to his service-connected use of the drug.

Discussion

Although the original 1989 FDA-approved mefloquine label had warned to discontinue the drug if specific prodromal symptoms of “anxiety, depression, restlessness or confusion” were noted,as illustrated by this case, this guidance was not always consistently communicated to service members.5 Indeed, few service members in the 1991 military postmarketing study discontinued the medication even after reporting such symptoms.8 Vivid dreams, often described as “terrifying nightmares with technicolor clarity” were reported by 7% of study participants. Similarly, concentration problems were reported in 5%; irritability in 4%; anger and moodiness each in 1%; and insomnia in 25%. Two study participants, after failing to discontinue mefloquine at the onset of severe insomnia, were later hospitalized for severe depression and suicidal thoughts, later deemed due to preexisting conditions. Despite these seemingly unfavorable results, mefloquine was nonetheless deemed well tolerated.8

Military Use of Mefloquine

Beginning in 1992, use of mefloquine for prophylaxis of malaria was then widely directed within the U.S. military during operations in Somalia. There, a majority of personnel received mefloquine under conditions of command-directed and directly observed administration of the drug.9,10 Again, drug label guidance describing the prodromal psychiatric symptoms that should have prompted discontinuation of mefloquine were either not consistently adhered to or not communicated. In one Somalia-era study, only 1 in 344 service members, or 0.3%, discontinued the drug.11

Next Article:

   Comments ()